What and how to use paracetamol

 

Paracetamol is the most used painkiller in the world. Paracetamol or acetaminophen is used all over the world since 1893. It's thought that it's a relatively innocent medicine to relieve pain, but be careful because sometimes it isn't.

When do you use paracetamol?

  • Pain.

Pain is a sign of something being wrong. It can be used for all kinds of pains. From headaches to post - operative pain.

  • Fever.

Fever is nothing more than a symptom of your body fighting bacteria and viruses. But it isn't really pleasant. The same with the muscle aches that often go hand in hand with a real good fever. With heart or lung diseases it's better to suppress the fever because the fever can make it worse.

Sometimes children can get real high fever. Most of the time they get suppositories. Especially when they feel nausea too. (That's with adults too)

Half an hour after you've taken the paracetamol, the fever will come down for approximate six hours.

How much

For tablets of 500 mg each:

  • children from 6-9 years: ½ tablet, 4-6 times a day
  • children from 9-12 years: 1 tablet, 3-4 times a day
  • children from 12-15 years: 1 tablet, 4-6 times a day
  • Adults: 1-2 tablets max. 6 times a day

Dangers of paracetamol

 

 

Instead of being an innocent medicine you can just buy everywhere, you have to mind the following dangers when you are using it.

  • Some people are very sensitive of paracetamol. They can get a rash, swollen tong or troath.
  • When you take paracetamol for a very long period (months or years) you can get liver or kidney damage.
  • When you overdose your liver will be damaged permanently when you take 16 tablets once, you have to warn a doctor immediately or go to the emergency room. When a child does this, it's even worse. A child could die with such amounts of paracetamol. They can get permanent liver damage when they get the amount they can have in 24 hours in one dose. You especially have to be careful with sweetened liquid paracetamol. It's easy to give them too much with that.

 

  • Blood deviations, high fever, a sore troath and mouth ulcer, can be side effects when you take too much.
  • When you use paracetamol too often, you can develop headaches. And probably because you get a headache, you will take another one and another one. And before you know, you can live without it.
  • It's very important not to take more than prescript. The normal maximum dose is one step away from the toxic or even for some lethal dose. It's easy to get large amounts and so it has been used for suicide attempts. Dying from a overdose of paracetamol however is a slow and very pain full death.
  • Paracetamol can be dangerous when used with other kinds of medication like chlooramfenicol (used with bacterial infections), zidovudine (used to treat Aids); blood deviations occur (neutropenia); When used in combination with alcohol or sedatives you might develop liver damage sooner.

 

An overdose

When you notice someone or yourself got an overdose, it can be treated when you act right away.

A doctor can treat it with acetylcysteïne (Lysomucil, Fluimucil) so liver or kidney damage can be prevented. Norit activated carbon can help (sometimes with laxative) but that only works when overdosed a real short time before.

When you need advice

There are more complications than I named here. I don't want to scare you, but I just want to let people know that however this medicine is easy to get, it still is a medicine that needs to be taken with a lot of care. Like with all medicine. When you use it and still have pain, please go to your doctor.

Every year a lot of ‘accidents 'happen with paracetamol. Not only at people's homes, but also in nursery homes. A lot of elderly get too much and suffer from the complications. Always read the instructions when you start to use. When you use it like it has to be used, there are hardly any dangers, but remember, it isn't just an innocent medication.

More by this Author

  • Once a cheater, always a cheater?
    33

    I’ve been cheated on. It was devastating--like being kicked in the gut and thrown into the gutter. I hardly functioned as a human during the day the first weeks after I found out. At night I was up all night...

  • Anger management. How to Control Anger
    23

    Anger is a very strong emotion often not controlled. But the way you express your anger can be managed. Anger is roughly said an extreme emotion that can be expressed in aggression, outbursts, destruction. Rage and...

  • Hormones and love
    44

    Do you know why you feel so euphoric when you’re in love? Why you feel happiness when you’re with your love? Do you know what happens in your body and how you can influence this all? Well I’ll try...


Comments 21 comments

G-Ma Johnson profile image

G-Ma Johnson 8 years ago from NW in the land of the Free

well ...Thank you my dear...I have never heard of it till now....but then I try to only take organic or natural remedies...however there are a few I have to take for my blood pressure and I use Tylenal only for pain ..Glad to have your knowledge about this..G-Ma :o) hugs


hot dorkage profile image

hot dorkage 8 years ago from Oregon, USA

was mit alle de dutch en dis hub? Tylenol is scary.


Lazur profile image

Lazur 8 years ago from Netherlands Author

@ G-Ma, Your welcome:) You're are doing a great job. The less of those chemicals the better isn't it? *hug*

@ hot dorkage, Sorry I forgot one sentence:P Changed it already.:D And ys Tylenol is scary.


G-Ma Johnson profile image

G-Ma Johnson 8 years ago from NW in the land of the Free

Tylenol is scary???why is that?Aspirin is scary to me..eats my tummy up!!! G-Ma :o) Hugs


Lazur profile image

Lazur 8 years ago from Netherlands Author

Tylenol can eat your liver away;)And we still can't live without a liver:DAsperin is even more scary :D


agvulpes profile image

agvulpes 8 years ago from Australia

Well "they" say Paracetamol is the "safe" one? Now "they" are giving dispirin to the patients with bad hearts. How do you keep up?

Good Hub Pat I'm becoming a fan so I can keep up.


Lazur profile image

Lazur 8 years ago from Netherlands Author

 They are nuts:P Being the safest doesn't mean being safe:D


Brainstormer profile image

Brainstormer 8 years ago from Australia

"You especially have to be careful with sweetened liquid paracetamol. It's easy to give them too much with that."

A great great couple of sentences. If you had nothing else on this hub it would still be a very good hub. Your warnings should not be ignored.

Good Hub


Lazur profile image

Lazur 8 years ago from Netherlands Author

Thank you Brainstromer:)


dreenamoore profile image

dreenamoore 8 years ago from Virgin Island, U.S.

 

Thanks Lazur..thanks for creating awareness regarding dangerous symptoms of Paracetamol..I always used to take it when I had a feeling of fever.but I never felt any side effect of it.

 Dreena Moore

 

 


Lazur profile image

Lazur 8 years ago from Netherlands Author

You're welcome Dreena:) I'll bet you used it the right way:)


Kalindi profile image

Kalindi 8 years ago from Portland, OR

I find it really interesting that a med that is for relieving headaches actually causes them eventually.... What an evil cash bonus for the drug company.

I've never heard of the drug though. Do people take it for fun too, like with other painkillers? Just taking it for actual pain sounds risky enough.


Lazur profile image

Lazur 8 years ago from Netherlands Author

In my experience a lot of meds that are produced cause the same side effects if you overdose them.And yes, sometimes people take it for fun.. At least, it's a med you can easily use, also when you "think"you are going to feel some pain.

The first thing doctors say around here when you feel the slightest pain isw ; "use a paracetamol or two"

Maybe you can find this name in small print on bottles or boxes when you buy medication which is used in case of fever or "simple"pains


Jack 7 years ago

Good job regarding the uses and side effects of paracetemol. I have never experienced any side effects of this med so far. I want to know the long term effects of the med.


carla 5 years ago

hi i took a overdose of paracetmal over 9 years ago approx 20 tabs at once am just wondering could i of done any damage to my body ??


Lazur profile image

Lazur 5 years ago from Netherlands Author

As far as I know Carla, research showed that there is damage to the liver when 30 tablets are taken at once, but I'm sure it's not the same for everyone. Any overdose is bad for you. I hope you're okay...


Allokzay 5 years ago

thank you very much for this guided informations....


kirsty 4 years ago

i use paracetamol daily, are there any other side affects to show its doing any damage?


ESSY 4 years ago

many thanks for your guide


jasee 4 years ago

can i take paracitamole in menses


Voncile 21 months ago

I found just what I was needed, and it was engnitaiernt!

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working